DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Delayed dystonia following pimozide overdose in a child.

Author(s): Gair RD, Friesen MS, Kent DA

Affiliation(s): British Columbia Drug and Poison Information Centre, Vancouver, British Columbia, Canada. gair@dpic.ca

Publication date & source: 2004, J Toxicol Clin Toxicol., 42(7):977-81.

Publication type: Case Reports

BACKGROUND: Pimozide overdose has rarely been reported in children. In adults, pimozide intoxication may cause seizures, extrapyramidal and anticholinergic effects, hypotension, QTc prolongation and torsades de pointes. We report dystonia, hypotension and drowsiness following pimozide ingestion in a child. CASE REPORT: An alert 18-month-old presented to hospital 40 minutes after ingesting up to 6 mg (0.5 mg/kg) of pimozide. Vital signs: BP 91/62 mmHg, HR 130/min, RR 26/min, temperature 97.2 degrees F (36.2 degrees C). She received gastric lavage and activated charcoal. One hour later, her QTc interval was 420 msec, HR 150. She remained asymptomatic until 12 hours post-ingestion, when she developed drooling, tongue thrusting and drowsiness. BP was 75/40, HR 150, QTc 440 msec. BP increased to 95/50 after a bolus of normal saline. Her dystonia subsided over the next 12 hours without treatment. Drowsiness and tachycardia persisted until 40 hours post-ingestion. QTc interval at this time was 370 msec. Patient recovered without sequelae. CONCLUSION: Pimozide overdose in children may be associated with delayed onset of symptoms, including dystonia.

Page last updated: 2006-01-31

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017